Long-Term Proton Pump Inhibitor Use is Associated with Vascular Calcification in Chronic Kidney Disease: A Cross-Sectional Study Using Propensity Score Analysis
Proton pump inhibitors (PPIs) are a class of drugs that is extensively used for common gastrointestinal disorders and often prescribed long-term for years. Long-term PPI treatment is associated with an increased risk of fractures in the general population. Several studies have suggested a relationship between vascular calcification, which is a predictor of cardiovascular morbidity and mortality, impaired bone metabolism and fractures. In dialysis patients, vascular calcifications are widespread and are connected to bone health.
The aim of this study was to assess the association between the use of PPIs and vascular calcifications involving the aorta and iliac arteries in haemodialysis patients.
Between November 2008 and November 2009, 387 patients receiving long-term dialysis treatment (≥1 year) were enrolled in a multicentre (18 Dialysis Units), cross-sectional study. Overall, 76.2 % of patients were receiving long-term PPI treatment. The main outcome measure was calcification of the aorta and iliac arteries in relation to PPI use. Standardized radiographs were sent to the coordinating centre for centralized evaluation in duplicate by two physicians who were blind to PPI status.
Arterial calcifications were significantly more common in the PPI group (p < 0.01). Also, the rates of aortic and iliac calcifications considered separately were higher (+12.2 %, p = 0.0254; and +13.6 %, p = 0.0211, respectively). After correction for the propensity score, the odds ratios [ORs] (95 % CI) related to PPI use were aorta 1.89 (1.01–3.54), p = 0.048; iliac arteries 2.27 (1.31–3.92), p = 0.003; aorta and iliac arteries 2.59 (1.48–4.53), p = 0.008. The ORs (95 % CI) related to the association of warfarin + PPI were aorta 2.19 (0.95–5.00), p = 0.06; iliac arteries 2.90 (1.07–7.86), p = 0.036; aorta and iliac arteries 2.69 (1.03–6.96), p = 0.042.
In haemodialysis patients, long-term treatment with PPIs, especially in the presence of warfarin treatment, is associated with vascular calcifications.